Join 3,556 readers in helping fund MetaFilter (Hide)


Zoloft is making me fat. Help!
June 16, 2009 11:30 AM   Subscribe

I've been on zoloft for a year, and just started taking wellbutrin in addition. Zoloft has made me gain quite a bit of weight, even though I exercise regularly and eat well. How have other people dealt with this?
posted by Lutoslawski to Health & Fitness (10 answers total) 4 users marked this as a favorite
 
Health at Every Size
posted by decathecting at 11:36 AM on June 16, 2009 [1 favorite]


I decided, while in recovery from an eating disorder (for which I was prescribed Zoloft, incidentally) that I'd rather be fat and happy than skinny and miserable. Turns out that once you stop obsessing over your weight, it settles at a weight that's normal for your body, a process that typically involves weight loss for most non-eating disordered people. The three big things I did to help me deal with the weight gain were 1) bought clothes that fit me that I look good in, 2) mirror work, and 3) stopped weighing myself and ask my doctors to not tell me my weight at appointments.
posted by emilyd22222 at 11:44 AM on June 16, 2009 [1 favorite]


I am on Zoloft and asked my doc about it recently. He said that research was inconclusive as to whether Zoloft, when it causes the weight gain side effect, does so by (a) increasing appetite, or (b) some other method of deeper change in the way the body processes and stores calories, or a combination of (b) and (c).

For me, I think it is (b), given that I exercised very regularly and continued to gain weight after initially losing most of my postpartum weight. That process is only reducing very slowly as I have halfed my Zoloft dose.

Others might dismiss your feelings about the issue but for me, one of the factors affecting my feelings is how I look, which is very significantly over my natural, normal, healthy weight. I won't ever suggest anyone discontinue a working medication because of the weight gain, but do try to stay at the lowest effective dose. Also, Wellbutrin sometimes has weight-loss side effects - perhaps those will offset?

Good luck!
posted by bunnycup at 11:50 AM on June 16, 2009 [1 favorite]


The Wellbutrin you were just prescribed will help to curb your appetite initially (may be why your doc prescribed it) and that could help stem that weight gain.

The good effects tend to taper off with acclimation to the drug, though, so be wary of returning to your old eating patterns.

Incidentally, that same progress should occur with the Zoloft, so if you continue to gain weight after a year on the medication, you might want to consider switching medications, of course ONLY after consulting with your doc!
posted by misha at 11:57 AM on June 16, 2009


Oddly enough I LOST weight on zoloft so ymmv. Wellbutrin IS energising so in your case it might really help you.
posted by St. Alia of the Bunnies at 12:11 PM on June 16, 2009


There's been a lot written about how SSRIs may impact carbohydrate metabolism. I never had a weight problem until I began taking SSRIs back in the 1990s - ever since, it's been a struggle to maintain a healthy weight. Eating a low-carb, high-protein, no-processed-foods diet has helped immensely - and also has helped keep my mood stable.

I'd recommend reading Protein Power, Atkins, or the South Beach Diet if you're interested in this. All three are similar approaches - Atkins is the most restrictive, South Beach the least.
posted by chez shoes at 12:40 PM on June 16, 2009


I found by switching to just Wellbutrin alone (no combo) it made a lot of difference. I had gained 15-20 pounds and I lost 10 without even really trying.

Now that the remaining 5-10 (okay, okay, 10) pounds are being stubborn, I have an app that basically lets me track all of my calorie intake. It is an eye opener, because I have been sneaking calories in ways I had no idea. You might want to try tracking everything, and I mean every single food and beverage and exercise session, and you might find ways you can cut out some calories.
posted by KAS at 1:03 PM on June 16, 2009


I never had a problem with weight until I started taking Zoloft. I went from a size 8 to a size 18 in less than two years. I was active and consistently eating fairly well the entire time. My doctors denied that it was the Zoloft making me gain wait, which was very frustrating. I finally saw a new doctor and they promptly weaned me off of it. They told me that they had seen this happen several times and that sometimes the weight came off by itself, but most of the time it didn't. In my case it didn't.

This caused me terrible anguish for two more years, because it just seemed impossible to lose this weight. As someone who had never identified as being overweight, I was thrust into a whole new sense of being that was unfamiliar to me. My weight gain was so rapid that my balance never adjusted and I became extremely clumsy. I even fell and hurt myself on a few occasions.

I tried to lose weight and saw little success. Eventually I started identifying as overweight, adopted an "oh well" approach and ate as I liked. Recently, when I tried to turn things around, I found that age, lifestyle and genetics were all set against me. My doctor has monitored my progress and has finally decided to put me on a low-dose hunger supplement. All this time later, I am finally starting to see numbers going down, but it has involved a lot of hard work, diet monitoring and exercise.

If you are seeing weight gain, I would urge you to talk to your doctor about it. I do not know what effects Wellbutruin generally has on people, but a friend who was on it gained weight. I suspect that it's different for everyone. Please do not take yourself off Zoloft - you should be weaned off with medical supervision. And this is ONLY if you and your doctor have both evaluated your current state and feel confident that you can move on without it. In my case I was ready, but to be fair, Zoloft did pull me out of a dark time and greatly reduced some issues I dealt with. You can't plan a specific time to go off of Zoloft. Some people never do. I nth bunnycup's advice about seeking a low dose.

If I could do it all over again, I would be more aggressive in getting answers about my weight gain. I agree with bunnycup when she says that that how one looks is a factor that can affect your feelings. In my case, it has caused me a great deal of angst long-term, along with giving me a body that I suspect will never fully recover. I hope that things work out better for you and wish you the best of luck.
posted by bristolcat at 1:26 PM on June 16, 2009 [1 favorite]


Ten years ago I started taking anti-depressants for severe recurring depressions. Over the years my weight has more than doubled. At first it seems minor, but 30 to 50 pounds a year adds up pretty damn quick. I wish I had paid attention to it much sooner, but every year I felt I was doing good just to stay out of the psych ward. I hope you do better than I did.
posted by RussHy at 3:26 PM on June 16, 2009


Everyone reacts to psychotropics differently, so if this continues to be a problem, you might do what others have suggested and switch to a different med. I switched from Zoloft to Cymbalta, and now I sleep better, have my sex drive / performance back, and my weight is much more manageable.

Oh yeah, my obligatory mantra again: see a psychiatrist (not your GP) about your meds.
posted by Rykey at 8:15 AM on June 17, 2009 [1 favorite]


« Older How do I transfer a word docum...   |  Can I use a set of high-qualit... Newer »
This thread is closed to new comments.